Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Renin inhibitors cause fewer side effects

By Christian Duffin

Hypertension patients experience less peripheral oedema as a side-effect when taking renin inhibitors as part of combination therapy than calcium channel inhibitors, a US study has shown.

Researchers analysed 25 randomised controlled trails comparing calcium channel blocker monotherapy with combination calcium channel blocker and renin inhibitor therapy in patients with hypertension.

The incidence of peripheral oedema seen with combination therapy was 38% lower than with monotherapy among the 17,206 patients involved, whose average age was 56.

The risk of withdrawal due to peripheral oedema was 62% lower for combination therapy compared to monotherapy.

Lead researcher Dr Harikrishna Makani, a post-doctoral clinical fellow at Columbia University, New York, said: ‘In patients with hypertension, the calcium channel blocker/renin-angiotensin system blocker combination reduces the risk of calcium channel blocker-associated peripheral oedema when compared with calcium channel blocker monotherapy.'

American Journal of Hypertension 2011 vol 124, issue 2, pp 128-35

Renin causes less peripheral oedema in patients with hypertension

Rate this article  (5 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say